Winter Storm, Bighorn Mountains Southeast
- When
- April 3, 4:00 AM MST to April 4, 4:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Low pressure in Colorado produced a prolonged period of northeast upslope flow across central and southern Wyoming. The result was four to eight inch snowfall accumulations across the lower elevations.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Low pressure in Colorado produced a prolonged period of northeast upslope flow across central and southern Wyoming. The result was four to eight inch snowfall accumulations across the lower elevations. Hardest hit areas included Johnson, Natrona, Fremont, and Sweetwater counties. Mountain snowfall was mainly confined to the 10 to 18 inch range. The exception was the east slope of the Wind River Mountains where accumulations up to two feet were estimated over the southern portion of the range. State Highway 28 over South Pass was closed as northerly wind gusted between 40 and 50 mph. A peak gust of 55 mph was measured on the pass shortly after 0200MST on Saturday, April 4. The combination of snowfall and wind closed many roads heading east or south from Natrona, Fremont, and Sweetwater counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 3, 1:45 AM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 245 AM MDT FRI APR 3 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT INITIAL VORTICITY MAXIMUM ROTATING AHEAD OF THE MAIN UPPER TROUGH MOVING UP THROUGH SOUTHERN WYOMING EARLY THIS MORNING. LATEST GFS SOLUTION BACK TO PROGGING QUITE THE COMPLEX SCENARIO AT H7 TODAY. INITIAL WAVE MOVING INTO SOUTHWEST WYOMING THIS MORNING CLOSES OFF ALONG THIS ASSOCIATED H7 BAROCLINIC ZONE OVER SOUTHWEST WYOMING. THIS H7 CIRCULATION MOVES NORTHEAST TO NEAR WORLAND BY MIDDAY. THEN...A SOUTHERN H7 CLOSED LOW CIRCULATION DEVELOPS ALONG THE BAROCLINIC ZONE ASSOCIATED WITH THE PARENT H5 TROUGH OVER EASTERN UTAH AND WESTERN COLORADO THIS EVENING. THE SOUTHERN CLOSED LOW BECOMES THE DOMINATE FEATURE BY TONIGHT AS H5 CIRCULATION CLOSED OFF. ALL THIS COMPLEXITY EXPECTED TO STILL LEAD TO SIGNIFICANT SNOWFALL FOR AREAS FAVORED IN STRONG NORTHEAST FLOW AT H7. UPGRADED WINTER STORM WATCH TO WINTER STORM WARNINGS FOR THESE AREAS. ISSUED WINTER WEATHER ADVISORIES FOR THE WIND RIVER BASIN AND WESTERN SWEETWATER COUNTY WITH DOWNSLOPING FROM THE OWL CREEK MOUNTAINS LIKELY TO SHADOW MOST OF THE WIND RIVER BASIN THROUGH THE EVENT AND THE BEST SURFACE CONVERGENCE IN SOUTHERN WYOMING WILL REMAIN OVER EASTERN SWEETWATER COUNTY. OF CONCERN IS THE LATEST ECMWF CONTINUES TO BE VERY CONSISTENT...INDICATING A WEAK H7 CIRCULATION OVER NORTHERN WYOMING THIS MORNING BUT THEN THE SOUTHERN CIRCULATION ASSOCIATED WITH THE MAIN TROUGH QUICKLY OVERWHELMS IT. THIS SCENARIO WOULD LEAD TO A STRONG TRANSITION TO HEAVY SNOW AND STRONGER WIND SPEEDS. DAY SHIFT WILL HAVE TO KEEP A CLOSE EYE THIS POSSIBILITY...STRONG WIND AND HIGH SNOW AMOUNTS FOR THE OWL CREEK MOUNTAINS AND POSSIBLY THERMOPOLIS...THE LANDER FOOTHILLS AND EAST WIND RIVER MOUNTAINS AND CASPER AND CASPER MOUNTAIN. H5 LOW DEEPENS RAPIDLY ONCE IT CLEARS THE COLORADO ROCKIES AND THE H7 LOW FOLLOWS SUIT. STRONG NORTHEAST H7 FLOW CONTINUES OVER CENTRAL AND EASTERN WYOMING AS A RESULT. SNOWFALL TAPERS OFF SATURDAY EVENING AS THE CLOSED LOW MOVES INTO THE CENTRAL PLAINS. TRAILING ALBERTA CLIPPER SYSTEM REINFORCES NORTHERLY FLOW OVER WYOMING SUNDAY...KEEPING CLOUDS AND A FEW FLURRIES OVER THE CENTRAL AND EAST. HIGH AMPLITUDE UPPER LEVEL RIDGE TRANSITIONS OVER EASTERN IDAHO SUNDAY NIGHT. .LONG TERM...MONDAY THROUGH FRIDAY UPPER RIDGE OVER THE REGION ON MONDAY INTO TUESDAY. DRY WEATHER AND MILDER TEMPS EXPECTED. LOWERED THE PRECIP CHANCE IN THE WEST ON TUE AND MAY NEED TO LOWER THEM MORE IF THE MODEL TIMING STAYS DRY THROUGH 00Z WED. THE NEXT STORM SYSTEM TO IMPACT THE REGION ARRIVES TUE NIGHT AND MOVES THROUGH THE CENTRAL ROCKIES ON WED. THE TRACK VARIES ON THE GFS/ECMWF/UKMET MODELS ON WED WITH THE GFS THE FASTEST AT 00Z THU WITH AN UPPER LOW IN SE COLORADO. THE ECMWF HAS WEAK UPPER LOW ALONG THE WY/CO BORDER. UKMET SEEMS TOO SLOW. HAVE ALTERED THE TUE NIGHT THROUGH WED FORECAST A LITTLE TO REFLECT HIGHER PRECIP CHANCES. LINGER PRECIP OVER THE AREA WED NIGHT AS STORM DEPARTS. UPPER RIDGE OVER THE AREA THURS AS ANOTHER TROUGH APPROACHES WEST COAST. THIS SYSTEM SPLITS INTO TWO WITH AN UPPER LOW TAKING SHAPE OFF THE CALIFORNIA COAST AND THE NORTHERN STREAM TROUGH MOVING INTO THE PACIFIC NW. PRECIP CHANCES ON THURS WERE LOWERED SOME AND MAY NEED TO REDUCED MORE IF THE DRY TREND CONTINUES OVER THE NEXT FEW MODEL RUNS. SOME MOISTURE FORECAST TO RETURN TO THE WEST ON THU NIGHT THROUGH FRI NIGHT IN A MOIST WEST TO SOUTHWEST FLOW ALOFT. HAVE KEPT THE HIGHEST PRECIP CHANCES IN THE WESTERN MTS FOR NOW AND CAN FINE TUNE IN THE COMING NIGHTS. A LITTLE COOLER HIGHS ON WED THEN MILDER NEXT THURS AND FRI. && .AVIATION... A DEVELOPING WINTER STORM WILL CONTINUE TO MOVE NORTH AND EAST FROM THE GREAT BASIN AS A COLD FRONT FROM MONTANA SPREADS SOUTH. WIDESPREAD MVFR CEILINGS AND VISIBILITIES IN SNOW WITH AREAS OF IFR CEILINGS AND VISIBILITIES WILL BE SPREAD ACROSS THE WEST AND SOUTH OBSCURING THE MOUNTAINS. THEN CONDITIONS WILL DETERIORATE ACROSS THE NORTH IN THE MORNING WITH WIDESPREAD MVFR CEILINGS AND VISIBILITIES IN SNOW WITH AREAS OF IFR CEILINGS AND VISIBILITIES WILL BE SPREADING SOUTH EAST OF THE CONTINENTAL DIVIDE OBSCURING THE MOUNTAINS. BY MID AFTERNOON WESTERN AND CENTRAL WYOMING WILL HAVE PREVAILING IFR CONDITIONS AS THE SNOWSTORM INTENSIFIES. && .FIRE WEATHER... MAJOR WINTER-LIKE STORM SYSTEM WILL BRING SNOW EAST OF THE DIVIDE THROUGH SATURDAY. MODERATE TO STRONG NORTH WIND AT SPEEDS OF 15 TO 30 MPH AND GUSTY WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH SATURDAY EVENING. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SATURDAY FOR WYZ030. WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT SATURDAY FOR WYZ015-018-019. WINTER STORM WARNING UNTIL 6 AM MDT EARLY THIS MORNING FOR WYZ001-012-013. WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MDT SATURDAY FOR WYZ002-003-005-007>011. WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT SATURDAY FOR WYZ017. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT SATURDAY FOR WYZ028-029. WINTER WEATHER ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR WYZ023-024. WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT SATURDAY FOR WYZ020-022. && SHORT TERM...CHURCH LONG TERM...AR AVIATION...C.BAKER FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 232 PM MDT THU APR 2 2009 WYZ001>020-022>030-031100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 232 PM MDT THU APR 2 2009 ...WINTER STORM WARNINGS ARE IN EFFECT THROUGH FRIDAY FOR THE TETONS...GROS VENTRES AND YELLOWSTONE NATIONAL PARK... ...WINTER STORM WARNINGS ARE IN EFFECT THROUGH TONIGHT FOR THE JACKSON VALLEY... ...WINTER WEATHER ADVISORY IN EFFECT FOR THE FAR WESTERN VALLEYS TODAY THROUGH TONIGHT... ...WINTER STORM WATCH IN EFFECT FOR MANY AREAS EAST OF THE DIVIDE AS WELL AS ALONG THE INTERSTATE 80 CORRIDOR FRIDAY THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE IN THE WEST TODAY AND TONIGHT AND LINGER INTO FRIDAY IN THE WESTERN MOUNTAINS. SNOW WILL SPREAD EAST OF THE DIVIDE FRIDAY MORNING AND CONTINUE THROUGH SATURDAY. SIGNIFICANT SNOWFALL WITH AREAS OF SNOW AND BLOWING SNOW IS POSSIBLE ACROSS UPSLOPE FAVORED AREAS OF CENTRAL WYOMING FRIDAY AFTERNOON THROUGH SATURDAY... ESPECIALLY ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND FROM LANDER TO CASPER AS WELL AS ALONG INTERSTATE 80 ACROSS SWEETWATER COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM MAY IMPACT THE AREA TUESDAY AND WEDNESDAY. THIS SYSTEM APPEARS AT THIS TIME TO BE WARMER THAN THE PREVIOUS STORMS TO TRACK THROUGH THE AREA. PRECIPITATION WILL LIKELY SPREAD INTO WESTERN WYOMING TUESDAY AND INTO CENTRAL WYOMING WEDNESDAY. SNOW LEVELS ARE FORECAST TO BE NEAR 6000 FEET WITH THIS STORM SO IT WILL PRIMARILY AFFECT MOUNTAIN PASSES WITH SNOW-COVERED ROADS. STAY TUNED FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU TEAM RIVERTON
The national radar mosaic for the moment the first event began.
9 winter storm, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157889, 157890, 157891, 157892, 157893, 157894, 157896, 157895, 157897, 157898.